Virginia, 2004

Flood in Virginia, December 11 to 12, 2004

December 11 to 12, 2004 · NWS RNK · 1 event in 1 county or zone

A cold front moved through the area during the overnight hours of December 9th and 10th. 4 inches over the Roanoke and Dan rivers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved through the area during the overnight hours of December 9th and 10th. An area of rain and embedded convection over the piedmonts of Virginia and North Carolina produced basin average precipitation of 1.5 to 2.4 inches over the Roanoke and Dan rivers. South Boston, Virginia on the lower Dan River experienced minor flooding. At South Boston, the river reached 21.78 feet, 2.78 feet above flood stage, at 12:30 PM EST on December 11th. The river fell below flood stage on the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 10:56 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 11, 10:56 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 AM EST SAT DEC 11 2004

.SHORT TERM (REST OF TODAY)...
WILL ADD A FEW MORE COUNTIES TO THE WINTER WEATHER ADVISORY... GREENBRIER...
SUMMERS...MERCER...TAZEWELL...SMYTH.  WILL ALSO EXTEND IT THROUGH 4AM SUNDAY.

SNOW THIS MORNING WAS ACCUMULATING AT ELEVATIONS ABOVE 3300 FEET WITH REPORTS
OF 4.0 INCHES ATOP MT. ROGERS...WHITETOP...AND BEECH MOUNTAIN. LOWER ELEVATIONS
HAD LITTLE OR NONE.

WITH COLDER AIR FILTERING INTO THE WRN CWA...THE FREEZING LEVEL WILL DECEND
INTO THE LOWER ELEVATIONS WEST OF THE BLUE RIDGE.  NOT A LOT IN THE WAY OF
ACCUMULATION ANTICIPATED AT THOSE LOWER ELEVATIONS DUE TO THE WARM GROUND...
BUT THINK WITH THE SETTING OF THE SUN...A COATING TO AN INCH POSSIBLE THERE...
ESP THIS EVE AND EARLY TONIGHT WHEN THE DEEPER RH IS PROFILED ACROSS THE CWA.

FOR THE HIGHER ELEVATIONS WHERE THE SNOW HAS ALREADY OCCURRED (MAINLY WRN
SLOPES)...THINK NOT OUT OF THE QUESTION TO SEE 6-10 INCHES BETWEEN 3300-4500FT
WITH ISOLD AMOUNTS OF A FOOT AT ELEVATIONS ABOVE 4500FT.  WILL HIGHLIGHT THIS
INFORMATION IN ALL STATEMENTS THAT GO OUT THIS AFTN.  THE SNOW THUS FAR HAS BEEN
WET AND STICKY...BUT SHOULD TRANSITION OVER TO A FLUFFIER DRY SNOW AS TEMPS
DROP INTO THE 20S THIS EVENING.

&&

.PREVIOUS DISCUSSION... (ISSUED 650 AM EST SAT DEC 11 2004)

AVIATION...

PRECIPIATION WILL END BY THIS EVENING. HOWEVER...CIGS WL REMAIN
IFR TO MVFR WEST OF THE BLUE RIDGE THRU THE PD. IN THE EAST SKIES
WL CLEAR AFT 06Z.

VSBYS SENSOR AT LYH IS NOT WORKING THEREFORE A TAF HAS NOT BEEN
ISSUED.

PREVIOUS DISCUSSION... (ISSUED 335 AM EST SAT DEC 11 2004)

SHORT TERM (TODAY THROUGH TONIGHT)...

UPPER LEVEL LOW CENTER AND ASSOCIATED TROUGH WILL PROGRESS SLOWLY
EAST TODAY. REINFORCING SHOTS OF COLD AIR WILL PUSH INTO OUR REGION
TODAY.

ELECTED TO POST A WINTER WEATHER ADVISORY FOR SNOW IN THE HIGHER
ELEVATIONS OF GRAYSON COUNTY VA AND THE NORTHWEST MOUNTAINS OF
NORTH CAROLINA. WINTRY MIX OF RAIN AND SNOW HAS ALREADY ENTER OUR
WESTERN MOUNTAINS. SNOW WAS FALLING AT BOONE AND BANNER ELK NORTH
CAROLINA THIS MORNING. BELIEVE THAT 2 TO 3 INCHES ARE POSSIBLE ABOVE
3 KFT AND LOWER SNOW AMOUNTS IN THE VALLEYS. WARM GROUND WILL HOLD
DOWN SNOW ACCUMULATIONS. MRX AND GSP BOTH WILL BE POSTING ADVISORIES
FOR SNOW TODAY WITH FIRST ACCUM SNOW OF THE SEASON AND THIS SHOULD
BLEND NICELY. HIGHEST QPF EXPECTED ON WESTERN SLOPES.

AT 0759Z KFCX 88D INDICATED LIGHT RETURNS WERE ADVANCING NORTH
ACROSS SCOPE. DECIDED TO INCREASE POPS EAST OF THE MOUNTAINS TODAY.
CONSIDERED ADDING MENTION OF THUNDER BUT FELT THAT CHCS WOULD BE OFF
TO OUR EAST ALONG THE COASTAL PLAIN. MADE A FEW MINOR ADJUSTMENT
IN HIGH TEMPERATURES TODAY. LOWERED MIN TONIGHT WENT WITH COLDER
MAV MOS. ALSO LOWERED DEWPOINTS A FEW DEGREES.

LONG TERM (SUNDAY THROUGH FRIDAY)...

NEXT SYS APPROACHES SUN AFTN WITH UPPER DIFFLUENCE 18Z SUN THRU 12Z
MON. WINDS BECOME NW AT 8H BY MON NGT. MODELS HAVE 40 KT 8H WINDS
MON AND MON NGT SO SFC WINDS WL STAY UP. CHC FOR PCPN SUN NGT ALSO
SUPPORTED BY STG VORT AND PVA...SOME DEEPER MOISTURE, 7-3H AND 8-7H
Q-V FORCING AND 8H WAA TOO.  GOOD DYNAMICS LAST THRU 18Z MON. CWA
BACK UNDER COLD POOL ALOFT ON TUES WHICH WL HELP PROLONG SNSH IN THE
WRN UPSLOPE AREAS.

LOW LVL MOISTURE DOES NOT PULL OUT OF SE WV UNTIL WED MORN. SKY
GRIDS WL HAVE AN INCREASE IN CLOUD COVER IN THE WEST TUES THRU WED
MORN. THIS FEATURE LEADS IN FIRST ARCTIC AIRMASS OF THE SEASON. SUN
MORN LWB -3 TO -6 AT 8H. 8H RISE SLIGHTLY ABV 0 SUN THEN DROP BACK
AGAIN SUN NGT...THEN STG CAA 06Z-12Z MON BRINGS 8H TEMPS TO -10 TO
-16 RANGE BY WED MORN. COLD ENOUGH FOR SNOW AGAIN ON THE PARTIAL
THICKNESESS BY 12Z MON. WL BE LOWERING MIN AND MAX TEMPS MON NGT
THRU WED NGT TRENDING CLOSER TO LATEST MEX GUID.

HAVE CARRIED SHSN IN THE WRN COUNTIES THRU TUES AS ETA AND GFS HAVE
QPF IN THE SUN NGT THRU TUES MORN. QPF ON THE MODELS IS LIGHT BUT
EXTENDEDS DOWN TO NW NC MON NGT. BOTH ETA AND GFS HAVE WEAK
ISENTROPIC LIFT IN THE NW COUNTIES AT THE 300K LEVEL SUN AFTN AND
EVE.

LONG WAVE TROF AXIS PAST CWA ON 12Z WED.  LOW LVL RH HOLDS IN THE NW
COUNTIES UNTIL THEN. GFS IS MOVING THE SFC RIDGE CLOSER TO THE CWA
ON WED AND ANTICYCLONIC FLOW WL HELP CLEAR OUT THE WRN COUNTIES.
SHRTWV COMES THRU 12Z THUR THRU 12Z FRI. WL BE INCREASING SKY COVER
THUR AND THUR NGT. 8H WINDS BACK TO THE SW AHEAD OF THIS SYS SO NO
CHANGE TO POPS THIS TIME FRAME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FOR VAZ007-VAZ009-VAZ015
     UNTIL 4 AM SUNDAY.
NC...WINTER WEATHER ADVISORY FOR NCZ001-NCZ002-NCZ018
     UNTIL 4 AM SUNDAY.
WV...WINTER WEATHER ADVISORY FOR WVZ042-WVZ043-WVZ045
     UNTIL 4 AM SUNDAY.

&&

11
Hazardous weather outlook, Dec 11, 6:13 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 AM EST SAT DEC 11 2004

NCZ001-002-018-VAZ015-121110-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
613 AM EST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY ABOVE
3000 FEET. 2 TO 3 INCHES SNOW ACCUMULATION IS EXPECTED
ESPECIALLY ON WEST FACING SLOPES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR SNOWFALL AMOUNTS TODAY.

NCZ003>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047-
058-059-WVZ042>045-121111-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-
HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA-WILKES NC-
WYTHE VA-YADKIN NC-
613 AM EST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
December 11, 12:30 PM EST to December 12, 12:30 PM EST
Where
Halifax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428751.